Maine, 2016Damaging Winds in Maine, July 4, 2016
July 4, 2016 · NWS CAR · 3 events in 1 county or zone
Thunderstorms developed across the Saint John Valley during the evening of the 4th in advance of an approaching cold front. Several of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the Saint John Valley during the evening of the 4th in advance of an approaching cold front. Several of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 4:09 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 4, 4:09 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
509 PM EDT MON JUL 4 2016
.SYNOPSIS...
A cold front will cross the region later Tuesday and stall. The
front will return northward as a warm front later Wednesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
5:09 PM Update...Thunderstorms are holding together as they move
across the Saint lawrence River. Will add in the mention of
isolated thunderstorm this evening across the Saint John Valley
and Allagash. will also mention gusty wind with the thunderstorms
due to fairly dry low levels below 800 Otherwise, no significant
changes at this time.
Previous discussion...
High pressure to the south of New England will dominate
tonight into Tuesday Morning. Expect partly cloudy conditions to
give way to clear skies later this evening as day time heating
subsides. Later in the day Tuesday an upper level trough will pass
to the north of the State. This system may result in showers and
Scattered Thunderstorms during the afternoon.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A weak upper level trough will cut across northeast Maine on
Wednesday brining a chance of showers to mainly the crown of the
state. Flat ridging will likely bring a very brief respite from
unsettled weather Wednesday evening before the next shortwave trough
and associated surface low approach from Quebec. Late Wednesday
Night into Thursday looks damp and unseasonably cool across northern
Maine with periods of rain. QPF totals of between one half to one
inch are possible with this system.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Unsettled weather will affect the area through the early portions
of the extended forecast. A weak frontal boundary will remain
across the region at the start of the period. The front will move
east into New Brunswick early Fri mrng, and higher pressure will
build into the area. The high will move east of the area Fri evng
as another frontal system moves into wrn Maine. Early Sat mrng a
warm front will move into central Maine, then the cold front will
follow Sat evng. The cold front will move into New Brunswick early
Sun mrng, with some clearly in srn Maine overnight. The low
associated with this system will be over srn Quebec. The GFS show
the low with a closed co-located upper low, the ECMWF show the low
with a 500 hpa trough supporting the low. These differences will
determine how quickly the surface low track across nrn Maine
through the end of the period. The GFS solution will keep nrn and
central Maine under the influence of the upper low and its
associated trough as it slowly moves through until the end of the
period. The ECMWF moves the upper trough through Maine Sun evng,
with higher pressure building in behind the front.
Loaded a blend to smooth out the minor differences in the models.
The blend splits the differences between the GFS and ECMWF .
Loaded NAWAVE4 for seas in the coastal waters. Loaded windgust by
factor tool. |
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Expect VFR conditions tonight and Tuesday. Isolated
t-storms are possible this evening at KFVE with locally gusty
wind and briefly lower ceilings. MVFR conditions are possible Tue
afternoon in north during showers.
SHORT TERM: MVFR cigs and vsbys are forecast primarily across
northern TAF sites Wednesday Night into Thursday in periods of rain.
&&
.MARINE...
NEAR TERM: Have used the NAM12 to initialize the sustained winds.
Cold sea surface temperature (54F) continues to keep strong south
to southwest winds aloft from reaching the surface due to a
resulting inversion. So have reduced the forecast model wind
speed by 20 percent. For waves: Have initialized the wave heights
using the NWPS model to take advantage of forecaster generated
wind speed, however cold sea surface induced inversion extends
beyond the NWPS boundary so will further reduce model wave heights
by 1 foot. There is currently no secondary long period wave system
entering the local waters.
SHORT TERM: No headlines are forecast during this time period.
&&
.CLIMATE...Today was the 12th day this year with a high
temperature of 80 degrees or warmer at Caribou. On average, by
July 4th there would be 7 days with a high of 80F or warmer.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...CB/Mignone
Short Term...Okulski
Long Term...Norton
Aviation...CB/Mignone/Okulski
Marine...CB/Mignone/Okulski
Climate...CB
Hazardous weather outlook, Jul 4, 2:14 AM EST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
314 AM EDT MON JUL 4 2016
MEZ001>006-010-011-015>017-029>032-050715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
314 AM EDT MON JUL 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-050715-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
314 AM EDT MON JUL 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Aroostook
- When
- July 4, 5:45 PM EST
- Where
- Aroostook County, Ft Kent
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.250, -68.600
Numerous trees were toppled in Fort Kent by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 4, 5:55 PM EST
- Where
- Aroostook County, St Agatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.230, -68.320
Several trees were toppled in Saint Agatha by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 4, 6:15 PM EST
- Where
- Aroostook County, Van Buren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.150, -67.950
Two trees were toppled in Van Buren by wind gusts estimated at 60 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 4, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651657, 651658, 651659.